Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2012, 11:27 AM EDT for Mercer County, Pennsylvania. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 11:27 AM EDT (15:27 UTC)
- Expired
- May 29, 2012, 12:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:42 AM EDT | HAIL 1 | Stoneboro, PA | |
| May 29, 11:47 AM EDT | HAIL 0.88 | Sandy Lake, PA | EVENT OCCURRED BETWEEN 1132 AM 05/29/2012 AND 1147 AM 05/29/2012 |
| May 29, 11:54 AM EDT | HAIL 0.5 | Sandy Lake, PA | EVENT OCCURRED BETWEEN 1139 AM 05/29/2012 AND 1154 AM 05/29/2012 |
| May 29, 11:57 AM EDT | HAIL 1 | Stoneboro, PA | EVENT OCCURRED BETWEEN 1142 AM 05/29/2012 AND 1157 AM 05/29/2012 |
| May 29, 12:17 PM EDT | HAIL 1 | Sandy Lake, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 10:27 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS51 KPBZ 291527
SVRPBZ
PAC085-291615-
/O.NEW.KPBZ.SV.W.0034.120529T1527Z-120529T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1127 AM EDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MERCER COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 1215 PM EDT
* AT 1122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF SHARON...MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FARRELL... SHARON... HERMITAGE...
FREDONIA... STONEBORO...
MAURICE K GODDARD STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR WESTERN PENNSYLVANIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 4129 8001 4120 8053 4135 8053 4135 8052
4145 8003
TIME...MOT...LOC 1527Z 253DEG 28KT 4126 8057
$$
981 follow-up statement
388
WWUS51 KPBZ 291548
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE MAY 29 2012
PAC085-291615-
/O.CON.KPBZ.SV.W.0034.000000T0000Z-120529T1615Z/
MERCER PA-
1148 AM EDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR MERCER COUNTY...
AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FREDONIA...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHARON... HERMITAGE... FREDONIA...
FARRELL... STONEBORO...
MAURICE K GODDARD STATE PARK...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4129 8001 4120 8053 4135 8053 4135 8052
4145 8003
TIME...MOT...LOC 1548Z 253DEG 28KT 4138 8018
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:37 AM EDT, 50 minutes earlier.
Area forecast discussion, May 29, 10:37 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1037 AM EDT TUE MAY 29 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BECOME SEVERE. A BREAK FROM SHOWERS AND STORMS IS ANTICIPATED FOR THE MID-WEEK BEFORE A MORE ORGANIZED LOW PRESSURE SPREADS WIDESPREAD RAINFALL AND MUCH COOLER WEATHER BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1030AM UPDATE... SEVERE THUNDERSTORM WATCH POSTED FOR MUCH OF THE COUNTY WARNING AREA. THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS THE CAP IS BREAKING. STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT ARE ANTICIPATED TO REACH EASTERN OHIO BY 15Z AND BY 18Z ACROSS WESTERN PA. WITH WARM AIR ADVECTION AHEAD OF THE COLD FRONT AND CLOUD COVERAGE INCREASING MAKES FOR A CHALLENGING TEMP FORECAST TODAY. HIGH TEMPS TODAY ARE CLOSEST TO THE WARMER MAV GUIDANCE, RANGING FROM THE LOWER TO MID 80S ACROSS MUCH OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... THERE IS ECMWF/GFS/NAM AGREEMENT THAT THE COLD FRONT WILL PUSH EAST OF THE AREA TONIGHT AND USHER A DRIER AND MORE SEASONABLE AIR MASS INTO THE AREA IN ITS WAKE. CONVECTION WILL MOSTLY DIMINISH THIS EVENING, WITH SCHC OF THUNDER LINGERING UNTIL 06Z AND THE FORECAST BECOMING DRY BY 12Z WED. LOWS TONIGHT ARE A MAV/MET BLEND, RANGING FROM THE UPPER 50S TO LOWER 60S ACROSS THE AREA. THERE IS SOME UNCERTAINTY ON WEDNESDAY IN REGARDS TO LINGERING SHOWERS DEVELOPING EAST OF PITTSBURGH IN THE AFTERNOON. WEAK VORT ENERGY CROSSING THE AREA IN A ZONAL MID-LEVEL FLOW MAY CONTRIBUTE TO DIURNALLY DRIVEN SHOWERS ALONG THE RIDGES. CONFIDENCE IS LOW IN THIS FEATURE CROSSING THE AREA, THUS, ONLY A SCHC OF SHOWERS ON WEDNESDAY. COLD AIR ADVECTION ALOFT WILL BE ONGOING, WITH 850MB TEMPS DECREASING TO 11-13C BY 00Z THURSDAY. DESPITE CAA, THE CORE OF THE COOLEST WILL AIR REMAIN ACROSS THE GREAT LAKES ON THURSDAY AND THUS HIGHS WILL BE AROUND 5 DEGREES ABOVE NORMAL. HIGH PRESSURE WILL CROSS THE GREAT LAKES THURSDAY NIGHT AND AID IN RADIATIONAL COOLING THAT WILL PROVIDE SEASONABLE TEMPERATURES FOR LOWS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... HIGHLIGHTS... - SHARP COOL DOWN LATE WEEK INTO THE WEEKEND - NEEDED RAINFALL FRIDAY AND SATURDAY - WARMING TREND BACK TO SEASONAL VALUES BY SUNDAY CONFIDENCE ABOVE AVERAGE FOR THE LONG RANGE WITH GOOD AGREEMENT AMONGST THE GFS AND ECMWF OPERATIONAL MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS. BOTH RIDE A CYCLONE /-3 STANDARD DEVIATIONS OFF THE GEFS/ UP THE OHIO VALLEY SPREADING WIDESPREAD RAINFALL TO THE AREA FRIDAY INTO SATURDAY. THIS PATTERN IS MORE CHARACTERISTIC IN WINTER AND SPRING THAN THE FIRST DAYS OF THE NEWLY INDOCTRINATED METEOROLOGICAL SUMMER. RAISED POPS OVER THE ENTIRE AREA FRIDAY WITH NUMBERS PUSHING 80% AS GIVEN BY THE CONSENSUS STATISTICAL GUIDANCE. GEFS PLUMES AT PITTSBURGH INDICATE AROUND AN INCH OF RAINFALL WITH THIS SYSTEM. AS THE LOW WEAKENS AS IT CONTINUES A NE TRAJECTORY INTO SRN ONTARIO...GUSTY WINDS ARE NOT FORESEEN ON THE BACKSIDE AT THIS JUNCTURE. DUE TO ABUNDANCE OF CLOUDS...LOOK FOR THE MERCURY TO STAY IN THE 60S FOR MOST LOCATIONS FRIDAY AND SATURDAY. EVEN WITH THE UPPER AIR SYSTEM EXODUS SATURDAY...A FULL LATITUDE TROF DEVELOPS FOR THE BALANCE OF THE FORECAST. CONFIDENCE IN THE OUT PERIODS /DAYS 6 AND 7/ DECREASES...BECAUSE OF WEAK IMPULSES CROSSING AND THE TIMING CHALLENGES NEARLY 200 HRS IN THE FUTURE. TEMPERATURES RETURN TO NORMAL BENCHMARKS FOR EARLY JUNE SUNDAY AND MONDAY. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... THUNDERSTORMS CONTINUE TO THRIVE IN THE MOISTURE-LADEN ENVIRONMENT ALONG AND AHEAD OF A COLD FRONT THAT EXTENDS FROM LONDON ONTARIO TO ABOUT DAYTON OHIO AS OF 10Z. THE FRONT WILL CONTINUE TO EDGE EASTWARD THROUGH THE MORNING HOURS...WITH EXTRAPOLATION GETTING TO INTO AND THROUGH EACH TERMINAL JUST AN HOUR OR TWO FASTER THAN PREVIOUSLY FORECAST. RADAR EXTRAPOLATION COMPARES FAVORABLY WITH NAM OUTPUT...SO IT WAS LARGELY USED TO TIME THE LINE OF THUNDERSTORMS THROUGH THE AREA. GUSTS/SQUALLS ARE LIKELY ALONG THE FRONT AS IT PASSES...BUT WILL BE LARGELY DEPENDENT UPON HOW COHERENT THE FRONT IS AS IT RUNS THROUGH THE AREA. AS A RESULT...STRONG WINDS WERE NOT INCLUDED IN THE TAFS AT THE MOMENT...HOWEVER THEY WILL LIKELY NEED TO BE CONSIDERED ONCE THUNDERSTORMS GET CLOSER TO ANY OF THE SITES. FRIES .OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... FRONT WILL PUSH EAST OF REGION BY TUESDAY NIGHT WITH IMPROVING CONDITIONS TO GENERAL VFR. ON WEDNESDAY SECONDARY COLD FRONT WILL CROSS REGION WITH ONLY A SLIGHT CHANCE FOR A SHOWER OR STORM WITH GENERAL VFR. VFR THURSDAY UNDER SURFACE RIDGE. LOW PRESSURE APPROACHES LATE THURSDAY NIGHT AND WILL SPREAD PRECIPITATION AND RESTRICTIONS ACROSS REGION FRIDAY INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 29, 10:46 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1046 AM EDT TUE MAY 29 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-301500- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 1046 AM EDT TUE MAY 29 2012 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-301500- GARRETT-PRESTON-TUCKER- 1046 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE OHIO VALLEY TODAY AND BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 29, 10:27 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT TUE MAY 29 2012
OHZ069-WVZ004-012-291500-
MARSHALL WV-MONROE OH-WETZEL WV-
1027 AM EDT TUE MAY 29 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WETZEL...
SOUTHEASTERN MONROE AND SOUTHWESTERN MARSHALL COUNTIES...
AT 1026 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FLY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
FLY... BENWOOD... ANTIOCH...
HANNIBAL... NEW MARTINSVILLE... PORTERS FALLS...
PROCTOR... WILEYVILLE... PINE GROVE...
FAIRVIEW...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3957 8104 3957 8107 3966 8111 3980 8070
3958 8060 3954 8079 3955 8083 3959 8086
3958 8089 3960 8095 3954 8103 3954 8104The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:14 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 31 min |
| May 29, 11:20 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 25 min |
| May 29, 11:52 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 38 min |
| May 29, 11:54 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 51 min |
| May 29, 12:32 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 58 min |
| May 29, 12:38 PM EDT | Special Weather Statement | PBZ | Allegheny, Washington | 67 min |
| May 29, 1:03 PM EDT | Special Weather Statement | PBZ | Jefferson | 27 min |
| May 29, 1:10 PM EDT | Special Weather Statement | PBZ | Armstrong, Westmoreland | 65 min |
| May 29, 1:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 46 min |
| May 29, 1:27 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 33 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 36 min |
| May 29, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 46 min |
| May 29, 2:03 PM EDT | Special Weather Statement | PBZ | Fayette | 42 min |
| May 29, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 30 min |
| May 29, 6:20 PM EDT | Special Weather Statement | PBZ | Lawrence | 25 min |
| May 29, 6:39 PM EDT | Special Weather Statement | PBZ | Butler | 51 min |
| May 29, 6:40 PM EDT | Special Weather Statement | PBZ | Allegheny | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.